Alert archive / California / Gale Warnings in 2019

Gale Warning 5, NWS San Diego, CA

December 25, 2019

NWS San Diego, CA issued this gale warning at Dec 25, 2019, 11:21 AM PST. It took effect at Dec 25, 2019, 9:00 PM PST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 25, 2019, 11:21 AM PST (19:21 UTC)
In effect from
Dec 25, 2019, 9:00 PM PST
Expired
Dec 26, 2019, 12:27 PM PST
In force
15 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

819 
WHUS76 KSGX 251921
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service SAN DIEGO CA
1121 AM PST Wed Dec 25 2019

PZZ750-775-260600-
/O.UPG.KSGX.SC.Y.0025.191226T0500Z-191226T2200Z/
/O.NEW.KSGX.GL.W.0005.191226T0500Z-191226T2200Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
1121 AM PST Wed Dec 25 2019

...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 2 PM PST
THURSDAY...

* WHAT...Southeast winds 20 to 30 kt with gusts to 35 kt. Combined
  seas could reach 10 feet.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...From 9 PM this evening to 2 PM PST Thursday. Strongest
  winds will be 11 PM this evening to 5 AM Thursday when gale
  force winds could occur.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Rough seas will occur due to a combination
  of a long-period west swell at 17-18 seconds and choppy wind
  waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Maxwell
3 follow-up statements
342 
WHUS76 KSGX 260438
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service SAN DIEGO CA
838 PM PST Wed Dec 25 2019

PZZ750-775-261400-
/O.CON.KSGX.GL.W.0005.191226T0500Z-191226T2200Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
838 PM PST Wed Dec 25 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 2 PM PST THURSDAY...

* WHAT...Southeast winds 20 to 30 kt with gusts to 35 kt. Combined
  seas to 10 feet.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...From 9 PM this evening to 2 PM PST Thursday. Strongest 
  winds will be 11 PM this evening to 5 AM Thursday when gale 
  force winds could occur.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Rough seas will occur due to a combination
  of a long-period west swell about 18 seconds and choppy wind 
  waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

jmb

More at weather.gov
119 
WHUS76 KSGX 261254
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service SAN DIEGO CA
454 AM PST Thu Dec 26 2019

PZZ750-775-262200-
/O.CON.KSGX.GL.W.0005.000000T0000Z-191226T2200Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
454 AM PST Thu Dec 26 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON...

* WHAT...Southeast winds 20 to 30 kt with gusts to 35 kt. 
  Combined seas to 10 feet.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...Through 2 PM PST this afternoon. Strongest winds will be
  early this morning, when gale force winds could occur. 

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Rough seas will occur due to a combination
  of a long-period west swell at about 18 seconds and choppy wind
  waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Connolly
477 
WHUS76 KSGX 262027
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service SAN DIEGO CA
1227 PM PST Thu Dec 26 2019

PZZ750-775-262130-
/O.CAN.KSGX.GL.W.0005.000000T0000Z-191226T2200Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
1227 PM PST Thu Dec 26 2019

...GALE WARNING IS CANCELLED...

Winds have calmed as well as waves becoming less steep allowing
the Gale Warning to expire. Waves will continue to be up to 8 
feet through early Saturday.

$$

APR

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this gale warning went out at Dec 25, 9:26 AM PST, 1 hour 55 minutes earlier.

Area forecast discussion, Dec 25, 9:26 AM PST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
926 AM PST Wed Dec 25 2019

.SYNOPSIS...
Cool breezy weather will continue today with a few showers at times
along and west of the mountains. For tonight through Thursday night,
a cold low pressure center will drop south off the coast and move
inland bringing a period of widespread, heavy precipitation and
strong gusty southeast winds. Heavy snow will accumulate in he
mountains with winter storm conditions into Friday morning. Showers
will end on Friday, and it will not be as cold under weak high
pressure aloft. Another low pressure system from the north on an
uncertain track could bring some precipitation around Monday, then
drier and a little warmer through midweek.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Clouds were backed up against the mountains again this morning and
more scattered to the west and over the coastal waters. It was
mostly clear over the deserts except for a few mtn wave clouds. At 8
AM...Radar showed isolated, light showers over the coastal waters
drifting inland. Winds were mostly westerly and mostly in the 10-20
MPH range but a few of the windier spots in the mts had gusts of 35-
40 MPH.

Expect much of the clearing this morning will be filling in as the
boundary layer warms. The 12Z Miramar sounding had cooled by 2-4C
from yesterday and was nearly saturated, so clouds will easily form.
Periods of scattered showers will likely to continue moving inland
from the coastal waters, but should remain light. Our winter storm
for late tonight through Fri morning is still on track for
widespread precipitation across SoCal, but there are some model
discrepancies in the track that could have consequences, especially
over the mts/deserts. Main concern there continues to be wrap-
around, concentrated lift zone Thu evening. Where it sets up,
persistent moderate and briefly heavy precipitation is likely for
several hours, with orographic enhancement. Coastal areas will see
most of their rainfall before 10 AM Thu. No forecast changes at this
time.

From previous discussion...

Moist cyclonic flow will remain across the area today. It will be
cool and breezy with well below average high temperatures.
Scattered light showers will continue today, mainly from the
coastal waters inland to the mountains with amounts ranging from
around one tenth inch near the coast to one quarter inch the
mountains with local amounts to around one half inch. The snow
level will be around 3500 feet.

The center of a cold low pressure system will continue moving
southward off the West Coast and is expected to be near Point
Conception before daybreak on Thursday. The forecast track across
the Southern California coastal waters into northern Baja on
Thursday into Thursday night appears to have shifted slightly
toward the north.

Strong east to southeast winds are expected on Thursday.
The most widespread and heaviest precipitation will spread
eastward across the area late tonight into Thursday morning with
the heaviest and most widespread precipitation on Thursday.
Showers will continue Thursday night, especially along and near
the east slopes of the mountains, then decrease and end Friday.

For the coast and valleys, 1.0 to 1.5 inch is expected with local
amounts to around 2 inches near the coast. Liquid equivalent
amounts in the mountains of 1.5 to 2.5 inches are expected with
local amounts to around 4 inches in the San Bernardino County
mountains. Around one inch of rainfall is expected in the lower
deserts with local amounts to around 1.5 inch. One half to one
inch is expected across the high desert, some of which could be in
the form of snow.

One of the more uncertain parts of the forecast is how much
precipitation will fall across the high desert areas, how much
will be in the form of snow, and the timing of periods of heavier
precipitation. A Winter Weather Advisory has been issued for this
area for late tonight through Thursday night. Precipitation is
expected to be more consistently in the form of snow with greater
snowfall near the foothills of the mountains. Across the valley
floor, precipitation could be in the form of snow for late tonight
into Thursday morning with somewhat greater possibility for
Thursday evening and night.

The precipitation is expected to end during the day on Friday
lingering longest across the mountains and portions of the
deserts. Dry weather is then expected through much of the weekend.
High temperatures will warm a little for Friday through the
weekend but remain around 10 degrees below average for inland
areas and 5 degrees below average near the coast.

Late Sunday and Monday, yet another low pressure system is
expected to track southward near the West Coast. The track
remains uncertain, but the spread has narrowed some over the past
24 hours, now generally ranging from southern California to
farther inland across the Great Basin into Arizona. On that range
of tracks it should bring cooling with some chance for
precipitation depending on the track.

&&

.AVIATION...
251730Z...Scattered -SHRA except -SHRA in the mountains will
continue through 12Z Thu, with widespread RA/SN 12Z-20Z Thu. SCT/BKN
cloud bases will be variable through 12Z Thu, mostly 3000-5000 ft
MSL, but lowering to 1500-3000 ft MSL 12Z-20Z Thu when areas of vis
2-4 miles will occur as well. Higher terrain will be obscured at
times with the greatest obscurations Thu. A period of strong gusty
winds is likely 11Z-17Z Thu, with surface winds mostly from the SE
15-25 knots with local gusts to 40 knots over higher terrain.

&&

.MARINE...
Strong south to southeast winds will develop late tonight as the
storm system moves into the region. Widespread wind gusts to 30 kt
are expected over the waters, with isolated gusts around 35 kt
likely with the frontal passage 5-8 AM Thu. Wind directions will be
somewhat variable during the day Thursday but gusts to 30 kt will be
possible at times during the day. A Small Craft Advisory is in
effect from 9PM tonight through 2PM Thursday but may need to be
upgraded to a Gale Warning. There is also a slight chance of a
thunderstorm with cloud-to-water lightning strikes Thursday.

No hazardous marine conditions are expected Friday through Monday.

&&

.BEACHES...
There is a slight chance of a thunderstorm, with cloud-to-ground
lightning strikes Thursday.

&&

.HYDROLOGY...
Scattered showers will continue today along and west of the
mountains with amounts ranging from around one tenth inch near the
coast, to one quarter inch the mountains with local amounts to
around one half inch. The snow level will be 3500-4000 feet.

For tonight through Thursday, widespread heavy precipitation will
sweep across all of SoCal with snow levels near 3500 feet. The most
widespread and heavy precipitation will spread eastward across the
area beginning late tonight at the coast, and continue inland
especially in the mountains and deserts through Friday morning.

For the coast and valleys, 1.0 to 1.5 inch is expected with local
amounts to around 2 inches near the coast. Liquid equivalent
amounts in the mountains of 1.5 to 2.5 inches are expected with
local amounts to around 4 inches in the San Bernardino County
mountains. One to locally two inches of rainfall is expected in the
lower deserts. One-half to one inch is expected across the high
desert, some of which will be in the form of snow. Heavy snow will
fall in the mountains.

Widespread, temporary flooding of the typical poor drainage areas is
expected on Thursday morning west of the mountains. A Hydrologic
Outlook has been issued for the Coachella Valley for the possibility
of significant flow in the Coachella Storm Water Channel both
Thursday into Friday. Expect heavy rainfall to affect poor drainage
areas and normally dry washes in the Coachella Valley and San Diego
County deserts on Thursday morning. Flood Advisories will likely be
needed.

While no mainstem river flooding is forecast, rainfall should be
sufficient for moderate to heavy flows on Thursday through the San
Diego and Santa Margarita Rivers. Expect low-water crossings to be
inundated and barricaded in Fashion Valley.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning from 4 AM Thursday to 6 AM PST Friday for
     Riverside County Mountains-San Diego County Mountains.

     Wind Advisory from 6 AM to 6 PM PST Thursday for Orange County
     Coastal Areas-Orange County Inland Areas-San Bernardino and
     Riverside County Valleys-The Inland Empire-San Diego County
     Coastal Areas-San Diego County Valleys.

     Winter Storm Warning from 6 PM this evening to 6 AM PST Friday
     for San Bernardino County Mountains.

     Winter Weather Advisory from 4 AM Thursday to 6 AM PST Friday
     for Apple and Lucerne Valleys.

PZ...Small Craft Advisory from 9 PM this evening to 2 PM PST Thursday
     for Coastal Waters from San Mateo Point to the Mexican
     Border and out to 30 nm-Waters from San Mateo point to the
     Mexican Border Extending 30 to 60 nm out including San
     Clemente Island.

&&

PUBLIC/HYDROLOGY...10/17
AVIATION/MARINE...Maxwell

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 1:05 AM PSTSmall Craft AdvisorySGX10 hr
Dec 25, 3:11 AM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego29 hr
Dec 25, 3:36 AM PSTWinter Storm WarningSGXRiverside, San Bernardino, San Diego47 hr
Dec 25, 3:36 AM PSTWinter Weather AdvisorySGXSan Bernardino47 hr

Nearby

Gale Warnings in California, 2019Every gale warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.